Prednisolone for the first time and I feel like crying...

This morning i gave my son prednisolone for the first time.

I told him the pills are good for his muscles and he swallowed them without problems. He didn't complain about the taste, but it must have been horrible. I kissed him afterwards and it tasted so bad, and I then gave him some chocolate. I know he can't get chocolate every time, but its the first time, so...

Since he was diagnosed last summer we have thought about giving him prednisone, and we have come to the conclusion that prednisone is the right choice for us. But still i almost started crying when i gave him the pills. I just hope the pills will help him and that he isn't getting to much side-effect.

Views: 457

Comment

You need to be a member of PPMD Community to add comments!

Join PPMD Community

Comment by Michelle Scaglione on April 11, 2011 at 1:46am

My sons been taking Deflazacort for 11 years.  I give it to him in chocolate pudding.  He hasnt complained once.  I guess the chocolate did kill the taste.

Michelle

 

Comment by Ruth Griffith on March 28, 2011 at 8:25pm

Dear Hjorleif's mamma--

when I read your post, it drove straight to my heart.  I started my son on Deflazacort at the end of January.  The other day he was crying so hard because he didn't want to take it.  His little puffy cheeks were red and streaked with tears.  I held his head in my hands and stroked his hair and kissed his head to calm him, while my husband gave him the medicine.  Then I went upstairs and cried.

My husband works for children's hosp in Seattle, for a pediatrician that recommended that we take the ground-up pill, mix it with refrigerated chocolate syrup, then follow it up with a little spoon of ice cream.  There is supposed to be something about the chocolate, and the cold, that kills the bad taste. 

Any time you want to email me, please go right ahead.  I feel it is too great a burden for parents to have to make these terrible decisions for our beautiful, innocent boys.  It is so hard starting the drugs-- my son is ballooning out, and he has tantrums.  He was always so sweet and loving.  I have heard that it gets a lot better as the months go by.    I am sending loving thoughts your way...   --Ruth Griffith, "omma" to Jason (Myung Hoon) Griffith

Comment by Aaron Wolf on March 1, 2011 at 2:38pm
Jackline: Carl gets 50mg two days in a row each week.  I have nothing else to compare it to, since that's the only regimen we've had.  We see Dr. Nancy Kuntz at Children's Memorial in Chicago.  She is wonderful.
Comment by Michelle Hagarty on March 1, 2011 at 2:56am
My 11 year old son Aaron only started the steroids last September. It took me a long time to decide to go ahead with the treatment. He had been using a manual chair for a few years on & off and has been in his power chair since April last year. He's always been a happy kid and I didn't want his personality changing with the treatment. He had also been puting on weight due to lack of exercise so this was an issue as well. In the end Aaron decided he'd give it a go with the newest research showing an increase in life expectancy. So we started on 25mg daily for a month & he's now on 40mg daily. He has put on extra weight and his appetite did increase but this seems to have sorted itself out. He has got hairier but thankfully his personality hasn't changed a single bit. He is still my beautiful placid, easygoing boy I have always had. Even now I don't think I would have put him on the steroids any earlier than we did. Jackline, he still hates the taste of the tablets when they don't go down quite the right way.
Comment by Hjørleif's mamma on February 25, 2011 at 5:23pm
To Aaron: My son's dosis is 12.5mg prednisolone a day for 10 days and 11 days off, but i am curious to hear about your the twice a week megadosis. The other day i heard about giving prednisone in a megadosis and then som days off, and that this method reduced the side-effects.
Comment by Hjørleif's mamma on February 25, 2011 at 5:05pm

Thanks for your replies. I talk a lot to family and friend about this, but they can never ever really understand my feelings, so i am very happy that i found this page.

This is 3rd day on prednison - perhaps it's just my imagination, but it seems as he has a bit more energy already. And no tantrums so far

 

Comment by Andrea Cleary on February 24, 2011 at 7:32pm

It does get easier Jackline, but it never gets easy! Try to think of it as something like flossing your teeth.

 

Sending good vibes in your direction.

A.

Comment by Aaron Wolf on February 23, 2011 at 11:23am

God grant you peace!  You are not alone!  Our son was diagnosed this past summer as well, and we started him on twice-weekly megadoses of prednisone in the fall.  He drinks it dissolved in about a finger of water in a shot glass, followed by a chaser of chocolate milk (about a cup).  Carl's brother and three sisters cheer for him when he downs it, which helps too.

 

I know that every child is different, but I can tell you that with Carl we noticed improvement in a couple of weeks.  He was able to pedal his bike forcefully for the first time (he's six), and play Just Dance on the Wii with his brothers and sisters.  The only side effects we've noticed after six months are slight irritability on "Steroid Day" (we talk to him like Hans and Franz) and the slightest of swelling in his cheeks.  But we watch his salt intake pretty closely.  For all of the energy he gets, he also goes out like a light when bedtime approaches.

 

Stay strong, Mom!  Your love will not go unrewarded.  As Garrison Keillor says, "Nothing you do for children is ever wasted."  If you have any questions at all, don't hesitate to ask.  We will say a prayer for you today.

Comment by Veronica E. on February 23, 2011 at 10:16am
Hugs to you! We will go down that road some time in the next year or so ... thanks for sharing your feelings. I too hope that he's not too affected with side effects and he continues taking them so easily!

Need help using this community site? Visit Ning's Help Page.

Members

Events

© 2019   Created by PPMD.   Powered by

Badges  |  Report an Issue  |  Privacy Policy  |  Terms of Service